North Carolina, 2011

Damaging Wind in North Carolina, July 22, 2011

July 22, 2011 · NWS RAH · 1 event in 1 county or zone

Isolated storms developed across the central North Carolina as a strong heat ridge|resided over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated storms developed across the central North Carolina as a strong heat ridge|resided over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 22, 2:05 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 22, 2:05 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT FRI JUL 22 2011

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL EXTEND ACROSS THE REGION THROUGH
THROUGH THE FIRST HALF OF THE WEEKEND...THEN RETROGRESS AND GIVE WAY
TO LESS HOT TROUGHING ALOFT OVER THE MIDDLE ATLANTIC STATES BY EARLY
NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 240 PM...

A PERSISTENCE FORECAST.
CONTINUING HEAT WARNINGS THROUGH THE NIGHT AND INTO SATURDAY
AFTERNOON A GOOD CALL WITH NO RELIEF FROM THE HEAT OVERNIGHT.
HEAT ADVISORY RETURNS FOR THE NORTHWEST PIEDMONT FOR SATURDAY.

BROAD 700 MILLIBAR HIGH PRESSURE DOMINATING THE SOUTHEAST UNITED
STATES DURING THE PERIOD WITH A SURFACE TROUGH CENTERED ROUGHLY NEW
YORK CITY TO CHARLOTTE. MINIMAL CHANGE EXPECTED. AFTERNOON
INSTABILITY WILL CONTINUE MODERATE WITH HIGH PRECIPITABLE WATERS.
SYNOPTIC WINDS QUITE WEAK OVER THE NORTHWEST THIRD OF CENTRAL NORTH
CAROLINA SO ANY THUNDERSTORMS WILL BE UNORGANIZED PULSE TYPES. WINDS
ARE AS HIGH AS 20 KNOTS OR SO NEAR AND EAST OF HIGHWAY ONE AND
IN THE SOUTHWEST. THIS WILL BE THE PREFERRED LOCATION FOR
CONVECTION... THOUGH STILL ONLY SLIGHT CHANCES... AND SIMILAR
CONDITIONS FOR SATURDAY. AN ISOLATED THREAT FOR LOCALLY HEAVY RAINS.

AFTERNOON HIGH TEMPERATURES 97 TO 104. OVERNIGHT TEMPERATURES IN THE
80S BEFORE DIPPING TO THE UPPER 70S PRIOR TO SUNRISE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT... AS OF 300 PM
THURSDAY...

SAT NIGHT THROUGH SUN NIGHT: WHILE THE DOMINANT RIDGE ALOFT WILL
RETROGRADE INTO THE CENTRAL PLAINS AGAIN ON SUN...THE CHARACTER OF
THE AIR MASS IT LEAVES BEHIND OVER NC SHOULD CHANGE VERY LITTLE. AS
SUCH...VERY MILD LOW TEMPERATURES IN THE UPPER 70S TO AROUND 80
DEGREES ARE EXPECTED AGAIN FOR SUN MORNING...FOLLOWED BY ANOTHER
VERY HOT DAY...WITH HIGHS SIMILAR TO A DEGREE OR TWO LESS HOT THAN
PREVIOUS DAYS. A HEAT ADVISORY AT THE LEAST WILL BE NEEDED FOR MOST
OF CENTRAL NC (SAVE THE NW PIEDMONT).

STEERING FLOW WILL BACK TO WEST TO NW AND STRENGTHEN TO AROUND 15
KTS ON SUN...WHICH SUGGESTS MOUNTAIN CONVECTION/OUTFLOW WILL
STAND A PROGRESSIVELY BETTER CHANCE OF PROPAGATING INTO THE WESTERN
PIEDMONT THAN RECENT DAYS. MEANWHILE...THE LEE TROUGH AND
SEA-BREEZE/OUTFLOW WILL ALSO SERVE AS TRIGGERS FOR ISOLATED
CONVECTION DURING THE AFTERNOON AND EVENING.

MON AND MON NIGHT: THE CONTINUED RETROGRESSION OF THE HEAT
WAVE-CAUSING RIDGE ALOFT...AND RESULTANT DEVELOPMENT OF
TROUGHING/CYCLONIC FLOW ALOFT OVER THE MIDDLE ATLANTIC REGION...WILL
BRING A REPRIEVE FROM THE EXCESSIVE HEAT FOR MON...THOUGH HIGHS
SHOULD STILL REACH THE 93 TO 98 DEGREE RANGE. THE CHANCE/COVERAGE OF
MUCH NEEDED SHOWERS AND THUNDERSTORMS WILL CONVERSELY INCREASE LATE
MON INTO MON NIGHT...INTO THE 30-40 PERCENT RANGE...WHEN A LEAD
DISTURBANCE IN NW FLOW ALOFT IS FORECAST TO CROSS CENTRAL NC.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 245 PM THURSDAY...

MEDIUM RANGE NWP GUIDANCE CONTINUES TO INDICATE A TRANSITION FROM
EARLY TO MID WEEK TROUGHINESS AND ASSOCIATED PERTURBED NW FLOW ALOFT
OVER THE MIDDLE ATLANTIC REGION...TO THE REDEVELOPMENT OF A HOT
AND DRY RIDGE ALOFT INVOF THE CENTRAL APPALACHIANS BY THE END OF THE
WEEK.

TUE PROMISES THE BEST CHANCE OF STORMS DURING THE PERIOD...AS NWP
GUIDANCE REMAINS SUGGESTIVE OF PRONOUNCED CONVERGENCE INVOF THE
PERSISTENT LEESIDE TROUGH AND THE PASSAGE OF A DISTURBANCE ALOFT ON
TUE. CONVECTION MAY ALSO BE ENHANCED BY A COLD FRONT ON TUE...THOUGH
HOW DEEP INTO CENTRAL NC THE THIS EFFECTIVE FRONT CAN PENETRATE INTO
NC...IF AT ALL...REMAINS IN QUESTION AND WILL LARGELY BE A FUNCTION
OF LOW PREDICTABILITY PRIOR STORM DEVELOPMENT AND OUTFLOW
ORGANIZATION LATE MON-MON NIGHT. THEREAFTER...THE REDEVELOPMENT AND
EXPANSION OF THE RIDGE ALOFT SHOULD KEEP DIURNAL CONVECTION ISOLATED
AT BEST WED-FRI...AND ALSO CAUSE TEMPERATURES TO CLIMB BACK INTO THE
95 TO 100 DEGREE OR BETTER RANGE LATE WEEK INTO THE WEEKEND.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 145 PM...

VFR THROUGH THE TAF PERIOD WITH THE EXCEPTION OF WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS INTO THE EARLY EVENING. SOUTHWEST WINDS
OCCASIONALLY GUSTING TO 20 MPH UNTIL EARLY EVENING.

HIGH PRESSURE ALOFT WILL GRADUALLY WEAKEN INTO SUNDAY. THIS
WILL ALLOW A MODEST INCREASE IN AFTERNOON AND EVENING
CONVECTION... MORE SO SUNDAY INTO TUESDAY. OTHERWISE MAINLY VFR
CONDITIONS SATURDAY NIGHT THROUGH WEDNESDAY EXCEPT AREAS OF MVFR
VISIBILITY DUE TO FOG AROUND SUNRISE EACH MORNING.

&&

.CLIMATE...
GSO                                    RDU

DATE     HIGH/YEAR    HIGH MIN/YEAR    HIGH/YEAR  HIGH MIN/YEAR

FRI 22:  100/1952       76/2010        103/1952       76/1991
SAT 23:   99/1952       78/2010        105/1952       76/2010
SUN 24:   96/2010       78/2010        100/2010       79/2010

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR NCZ008>011-
024>028-040>043-073>078-083>086-088-089.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ007-021>023-
038-039.
HEAT ADVISORY FROM 11 AM TO 8 PM EDT SATURDAY FOR NCZ007-
021>023-038-039.

&&

SYNOPSIS...MWS
NEAR TERM...99
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...99
CLIMATE...RAH
Hazardous weather outlook, Jul 22, 2:46 PM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT FRI JUL 22 2011

NCZ008>011-024>028-040>043-073>078-083>086-088-089-232000-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
346 PM EDT FRI JUL 22 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

EXCESSIVE HEAT WARNING.

NCZ007-021>023-038-039-232000-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
346 PM EDT FRI JUL 22 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HEAT ADVISORY.

In the hours before

Special weather statement, Jul 22, 4:36 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
536 PM EDT FRI JUL 22 2011

NCZ089-222215-
SAMPSON-
536 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 615
PM EDT...

AT 535 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTH OF TURKEY...OR ABOUT 8 MILES SOUTHWEST OF WARSAW...MOVING EAST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TURKEY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3476 7841 3478 7844 3481 7846 3484 7850
      3486 7850 3492 7856 3508 7816 3507 7816
      3488 7814 3475 7819 3473 7818 3469 7837
TIME...MOT...LOC 2135Z 251DEG 10KT 3490 7817

KRR
Special weather statement, Jul 22, 5:45 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
645 PM EDT FRI JUL 22 2011

NCZ010-222330-
WARREN-
645 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY THROUGH 730 PM
EDT...

AT 644 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MACON...OR ABOUT OVER WARRENTON...THAT WAS NEARLY STATIONARY.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MACON...NORLINA...
WARRENTON AND WISE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3654 7789 3651 7789 3648 7791 3643 7792
      3641 7791 3629 7795 3638 7829 3655 7833
      3655 7790
TIME...MOT...LOC 2244Z 266DEG 2KT 3645 7812

KRR

The radar

The Raleigh/Durham radar (KRAX), 138 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
July 22, 5:47 PM EST
Where
Richmond County, 1.65 mi NNE of Hamlet
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.902, -79.689

Two large oak trees were uprooted, damaging a house and fence. Monetary damages were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332241.